Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hysterectomy & HIV
May 21, 2005

I am a 35 year old woman who has been living with the virus since 1/23/97. Last year I had a total hysterectomy. My right ovary was left in, but everything else was taken out. I did not go in for 2 to 3 days. I started with chronic pain for 3 weeks prior and told scans showed a mass and cyst in the lower abdominal area. I suffered with fever for 12 days. More test were done, Then I was told that they have to do a hysterectomy. There was a "spread" massively inside the abdominal walls and they needed to stop it before it spreads. History of Dysplasia, HOV. I have 2 children 3 & 7. Since the surgery 3/17/04 I lost 55 pounds while in the hospital recovering from surgery. Is the weight loss from HIV or both? I did not have any kind of appetite while there for 21 days. Please advise me what I can do to gain weight. Presently I am on Marinol and Ensure supplements. No weight gain in one year. What can be done? Is there any hope?

Response from Dr. Conway

Major surgery of the type you describe certainly takes a toll on the body, especially if it is done on a semi-urgent basis, as yours was done. There may also be post-operative complications that can worsen the situation, and lead to more weight loss. This being said, your surgery was over a year ago, so it is a bit unusual for things like this to go on so long. Specific tests can be done to figure out whether anything is actually going on that needs attention and you should discuss this with your doctor.

HIV itself (or opportunistic infections that relate to HIV) can certainly be associated with weight loss. This is usually in people with low CD4 counts (200 or less) and there are also a number of tests to figure this out. Here again, you should talk to your doctor.

In the meantime, it is great that you are on Ensure. We often use Megace instead of (or in addition to) Marinol in this setting to help increase the appetite.

I wish you well....



Previous
new-fill in Argentina
Next
Dr. Rath Health Foundation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement